Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 96, NWS Cheyenne, WY

June 17, 2019Goshen County, Wyoming; Banner County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 17, 2019, 6:12 PM MDT for Goshen County, Wyoming; Banner County, Scotts Bluff County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2019, 6:12 PM MDT (00:12 UTC)
Expired
Jun 17, 2019, 7:00 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Scotts Bluff County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:19 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 1:19 PM MDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 117 PM MDT Mon Jun 17 2019

Tonight...Scattered thunderstorms, some strong, have already erupted
across our counties as of early afternoon. With CAPE from 1500 to
2000 J/Kg across our southeast counties, and weak shear, we may see
isolated severe storms through early evening, with the main threat
being large hail. Showers and thunderstorms will decrease in areal
coverage after midnight across western Nebraska.

Tuesday...Another day with scattered to numerous showers and
thunderstorms in the afternoon and evening, with a moist atmosphere
in place and a surface trough to focus the convection across our
counties. Temperatures will be kept relatively cool with all the
cloud cover and precipitation coverage.

Wednesday...Drier and warmer weather expected as west northwest flow
aloft and near the surface helps to dry out the atmosphere
somewhat. Still a chance for late day showers and thunderstorms
mainly along and east of Interstate 25.

.LONG TERM...(Thursday through Monday)
Issued at 117 PM MDT Mon Jun 17 2019

Thursday...Isolated to scattered late day showers and thunderstorms
expected as brisk west southwest flow aloft develops and there is an
increase in low and mid level moisture with a disturbance aloft
moving overhead.

Friday...Cooler with an increased coverage of afternoon and evening
shower and thunderstorm coverage in the wake of a passing cold front
and with deeper low and mid level moisture in place.

Saturday...Continued relatively cool and showery with a trough aloft
over Utah, and weak disturbances ejecting northeastward across our
counties over the moist low and mid levels.

Sunday...The trough aloft moves overhead continuing the chance for
afternoon and evening showers and thunderstorms, although
temperatures will be slightly warmer with more sunshine.

Monday...The warming trend continues as a low amplitude ridge aloft
builds overhead. With enough low and mid level moisture present,
expect isolated late day showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)
Issued at 1128 AM MDT Mon Jun 17 2019

Tricky and complicated Aviation forecast today and tonight with
numerous showers and thunderstorms expected this afternoon followed
by ongoing showers and thunderstorms/periods of fog tonight.
Thunderstorms have already started to develop in the mountains and
should move eastward into the eastern plains and gradually redevelop
further west this afternoon through late this evening as potent
disturbance aloft moves across the area.  Believe most areas will
see a decent coverage of thunderstorms so kept VCTS or TSRA for each
terminal.  After the thunderstorm coverage decreases a bit tonight,
areas of fog may develop for all western Nebraska terminals and KCYS
as well.  There is the potential for isolated to widely scattered
thunderstorms to redevelop overnight, especially across southeast
Wyoming and the northern Nebraska panhandle.  Will keep this out of
the area TAF for now (past 06z) due to low confidence. Thunderstorms
this afternoon and evening may contain gusty winds, hail, and
moderate-high turbulence.

&&

.FIRE WEATHER...
Issued at 117 PM MDT Mon Jun 17 2019

Minimal concerns through Tuesday due to cooler
temperatures and the coverage of showers and thunderstorms. Warmer
temperatures and less coverage of showers and thunderstorms for
Wednesday and Thursday will lead to lower afternoon humidities.
Afternoon humidities will be higher for Friday and the weekend.

&&

.HYDROLOGY...
Issued at 117 PM MDT Mon Jun 17 2019

Hydrologic concerns will continue for the Upper North
Platte and Laramie Rivers and their tributaries due to a ripe high
elevation snow pack and increasing chances for rain on snow-melt
today through Tuesday. Latest RFC forecasts maintain minor flood
potential near Saratoga and along portions of the Laramie Watershed.
Current model QPF indicates the potential for significant
precipitation above 9000 feet in the form of rain with daytime
temperatures in the 50s and nighttime low temperatures around 37
degrees. Runoff due to saturated soils will likely cause streams and
rivers to rise through Tuesday. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential for
heavy slow-moving convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...RUBIN
HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 17, 10:41 AM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1041 AM MDT Mon Jun 17 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms will redevelop late this morning
and continue into the evening. There is a Marginal to Slight Risk
for severe thunderstorms producing wind gusts to 60 mph and large
hail south of a line from Alliance to Laramie. Locally heavy
rainfall may cause minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation may be required from late this morning until
early evening south of a line from Alliance to Laramie.

WYZ104-105-109>115-181030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will redevelop late this morning and
continue into the evening. Severe weather is not expected,
however gusty winds and locally heavy rainfall are possible.

A ripe snow pack remains above 9000 feet over the mountains, and
rain on snow-melt could cause flooding concerns. Be alert for
rapid increases in flow through area rivers and streams. A River
Flood Warning continues for the Upper North Platte River at
Saratoga.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Jun 17, 4:01 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      SE CHEYENNE             41.15N 104.79W
06/17/2019                   LARAMIE            WY   LAW ENFORCEMENT

            AMES UNDERPASS CLOSED DUE TO FLOODING.

&&

GCLAYCOM
Special weather statement, Jun 17, 4:53 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
453 PM MDT Mon Jun 17 2019

NEZ019-WYZ108-180000-
Scotts Bluff NE-Goshen County WY-
453 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
Huntley, or 7 miles south of Torrington, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lyman, Stegall and Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 10428 4204 10415 4179 10384 4169 10415
TIME...MOT...LOC 2252Z 330DEG 13KT 4196 10418

Worley
Special weather statement, Jun 17, 4:59 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Mon Jun 17 2019

WYZ108-172345-
Goshen County WY-
459 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 18 miles southwest of Torrington, moving southeast
at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hawk Springs Recreation Area, Hawk Springs Campground and Hawk
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4186 10444 4192 10432 4172 10406 4159 10435
TIME...MOT...LOC 2259Z 329DEG 11KT 4184 10436

Worley
Local storm report, Jun 17, 5:33 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 SSW HAWK SPRINGS      41.77N 104.30W
06/17/2019  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BW
Local storm report, Jun 17, 5:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 WSW PINE BLUFFS       41.15N 104.16W
06/17/2019                   LARAMIE            WY   TRAINED SPOTTER

            POTATO FIELDS IN EGBERT FLOODED.

&&

GCLAYCOM
Local storm report, Jun 17, 6:04 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             HAWK SPRINGS            41.79N 104.27W
06/17/2019  E0.75 INCH       GOSHEN             WY   STORM CHASER

            HEAVY RAIN.HAIL ACCUMULATIONS TURNING GROUND WHITE IN
            HAWK SPRINGS.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:53 PM MDTSpecial Weather StatementCYSLaramie37 min
Jun 18, 2:31 PM MDTSpecial Weather StatementCYSLaramie59 min
Jun 17, 6:23 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill52 min
Jun 17, 6:44 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball46 min
Jun 17, 7:07 PM MDTSevere Thunderstorm WarningCYSCheyenne53 min
Jun 18, 5:56 PM MDTSpecial Weather StatementCYSCheyenne34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.